Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 272, NWS Midland/Odessa, TX

October 30, 2015Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 30, 2015, 3:43 PM CDT for Reagan County, Upton County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2015, 3:43 PM CDT (20:43 UTC)
Expired
Oct 30, 2015, 4:21 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 71 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS54 KMAF 302043
SVRMAF
TXC383-461-302145-
/O.NEW.KMAF.SV.W.0272.151030T2043Z-151030T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT FRI OCT 30 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UPTON COUNTY IN WESTERN TEXAS...
  WEST CENTRAL REAGAN COUNTY IN WESTERN TEXAS...

* UNTIL 445 PM CDT

* AT 343 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
  KING MOUNTAIN...OR 11 MILES NORTHWEST OF RANKIN...MOVING NORTHEAST
  AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RANKIN AND NORTH OF RANKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3119 10214 3141 10221 3153 10190 3126 10174
TIME...MOT...LOC 2043Z 237DEG 30KT 3133 10211 

HAIL...1.00IN
WIND...60MPH
 
$$

49
2 follow-up statements
331 
WWUS54 KMAF 302110
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT FRI OCT 30 2015

TXC383-302119-
/O.CAN.KMAF.SV.W.0272.000000T0000Z-151030T2145Z/
REAGAN TX-
410 PM CDT FRI OCT 30 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL REAGAN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3133 10194 3149 10200 3153 10190 3135 10179
TIME...MOT...LOC 2109Z 237DEG 30KT 3145 10189 

$$

TXC461-302145-
/O.CON.KMAF.SV.W.0272.000000T0000Z-151030T2145Z/
UPTON TX-
410 PM CDT FRI OCT 30 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN UPTON COUNTY...

AT 409 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF
MIDKIFF...OR 15 MILES NORTH OF RANKIN...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN UPTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3133 10194 3149 10200 3153 10190 3135 10179
TIME...MOT...LOC 2109Z 237DEG 30KT 3145 10189 

HAIL...1.00IN
WIND...60MPH
 
$$

AHASIC
158 
WWUS54 KMAF 302121
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT FRI OCT 30 2015

TXC461-302129-
/O.CAN.KMAF.SV.W.0272.000000T0000Z-151030T2145Z/
UPTON TX-
421 PM CDT FRI OCT 30 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UPTON COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HAIL...POSSIBLE
LARGE AMOUNTS OF SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORMAN AS IT TRACKS NORTHEAST INTO NORTHWEST REAGAN COUNTY.
.

LAT...LON 3133 10194 3149 10200 3153 10190 3135 10179
TIME...MOT...LOC 2118Z 237DEG 30KT 3150 10180 

$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 2:26 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 30, 2:26 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
226 PM CDT FRI OCT 30 2015

.DISCUSSION...
Insolation from clearing skies has created enough instability to
allow a few showers and thunderstorms to develop south of I-10
this afternoon. We could see more development this afternoon
across the Permian Basin into southeast New Mexico, but these
storms will be moving rather quickly keeping rainfall amounts to
less than one half of an inch. Convection will end tonight with
the loss of daytime heating as well as the arrival of an upper
low.

The departure of the upper low will push a cold front south
overnight. We have not seen much amplification of the upper air
pattern so despite seeing an active weather pattern the past
month, we have not gotten much cold air and this front will be no
different only dropping temperatures back down to near normal.

Zonal flow will bring about a warming trend early next week with
highs back up to near 80 degrees. The next trough will be digging
into the desert southwest by the middle of next week, and backing
upper flow will bring our next chance for rainfall on Wednesday.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  51  66  45  76  /  20  10   0   0
CARLSBAD NM                    48  68  43  78  /  10   0   0   0
DRYDEN TX                      55  75  50  81  /  20  10   0   0
FORT STOCKTON TX               51  68  48  77  /  10  10   0   0
GUADALUPE PASS TX              45  61  48  64  /  10   0   0   0
HOBBS NM                       46  67  44  74  /  10   0   0   0
MARFA TX                       41  64  34  67  /  10   0   0   0
MIDLAND INTL AIRPORT TX        50  66  45  76  /  10  10   0   0
ODESSA TX                      49  67  46  76  /  10  10   0   0
WINK TX                        50  70  45  79  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/10
Hazardous weather outlook, Oct 30, 2:23 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT FRI OCT 30 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
223 PM CDT FRI OCT 30 2015 /123 PM MDT FRI OCT 30 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING IN THE
EASTERN PERMIAN BASIN ALONG AND EAST OF A LAMESA...MIDLAND...
SANDERSON LINE AND NORTH OF A CARLSBAD TO HOBBS LINE IN SOUTHEAST
NEW MEXICO. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 30, 3:26 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT FRI OCT 30 2015

TXZ068-069-302100-
CRANE TX-UPTON TX-
326 PM CDT FRI OCT 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CRANE AND CENTRAL
UPTON COUNTIES UNTIL 400 PM CDT...

AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF MCCAMEY...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KING MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3114 10225 3130 10232 3149 10198 3127 10185
TIME...MOT...LOC 2026Z 238DEG 31KT 3125 10222

AHASIC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 3:26 PM CDTSpecial Weather StatementMAFUpton34 min
Oct 30, 4:21 PM CDTSpecial Weather StatementMAFReagan39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.